Saturday, April 19, 2014

Thursday, January 01, 2009 hal, Community Member, asks

Q: what about the use of morphine

Answer This
Answers (3)
Dorian Martin, Health Guide
1/ 2/09 10:41am

Hi, Hal,

 

Can you tell us more about your question? Additional details would allow us to be more helpful in our answer.


Thanks!

 

Dorian

Reply
Carol Bradley Bursack, Health Guide
1/ 7/09 8:32am

My mother-in-law kept ripping out her oxygen tubes, and they put her on a low dose of morphine to help her breathing. It was great, and didn't seem to cause any harm.

 

Morphine is used for pain control, of course, in larger doses, and can be addictive, but if someone is at the stage where that is all that work, why would that matter? 

 

If someone is in the dying process, does it cause them to lose a few days of "life." Likely. But if they are dying anyway, is agonizing pain a better choice? The only thing that relieved my mother's pain, as she was dying, was morphine. And it still took her heart days to quit. Her body had already begun the journey before the morphine. So, I don't believe it limited her days on earth, but if it did, they would have been more like days in hell. So, I'm okay with it.

Carol

Reply
KATHY, Community Member
1/27/09 8:28am

GOOD MORNING.

 I TAKE CARE OF A 86 YR.OLD LADY.WHAT A SWEETHEART.WE HAD HOSPICE COME IN AND THEY CAME FULLY EQUIPPED WITH MORPHINE AND LORAZAPAM. GIVE AS NEEDED.I WAS TOLD 2 DROPS. THE FIRST TIME I HAD GIVEN THE MORPHINE WAS 2 DROPS AND IT DID EASE HER PAIN. THE SECOND TIME I GAVE IT TO HER THEY HAD INCREASED IT TO 3 DROPS. I DID NOT LIKE THE SIDE EFFECTS. SHE SLEPT ALL DAY WHICH MEANT SHE WAS NOT EATING AND COMING OUT OF IT THE NEXT DAY WAS NOT EASY ON HER.I DO NOT LIKE IT,I FEEL IT WOULD SLOWLY KILL HER IF I CONTINUED TO GIVE HER THEIR RECOMMENDED DOSAGE.IF I MUST GIVE IE TO HER IT WILL ONLY BE 2 DROPS. AND I WILL ONLY GIVE IF SHE IS SCREAMING IN PAIN.I TRUELY DO NOT THINK WE SHOULD DISPENCE THE DRUG.I WILL BE LOOKING FOR SOME OTHER DRUG TO EASE HER PAIN.I THINK PEOPLE GET TIRED OF THE EMOTIONAL ROLLER COASTER AND GIVE THE DRUG TO EASE THEIR LIFE.SO THEY CAN STOP THE RIDE AND GET BACK TO THEIR NORMAL LIFE. AND I MUST SAY,IF WE ARE GIVING THE DRUG,AREN'T WE STEPPING IN GODS WAY?HE KNOWS THE PERFECT TIMING FOR EVEYTHING.

Reply
DEBRA, Community Member
11/ 6/09 2:29pm

I FEEL THE SAME WAY YOU DO. YOU FEEL LIKE YOUR STARVING THEM CAUSE THEY SLEEP ALL DAY AND DONT EAT. I MY FATHERNLAW IS IN HOSPICE ,TOO. THEY WANT TO GIVE HIM MORPHINE BUT MY HUSBAND DOESNT WANT TO GIVE IT. HES AT HIS LAST PHASE OF THE DISEASE. I DONT KNOW WHAT TO DO ANYMORE. I AM VERY DEPRESSED WATCHING HIM LYE THERE AND NOTHING I CAN DO. PLEASE GIVE ME ADVISE. THANKS

DEBRA

Reply
KATHY, Community Member
11/ 6/09 4:36pm

Deb,

     What a sad condition for everybody involved. Truthfully I feel if they are not in pain they do not need the morphine. At one point they had increased the morphine dosage and there were no changes.First off I wasn't giving the death drip. I find they,hospice want to help them pass. I myself think it is the lord who chooses our passing date. As long as he is not in pain I truely wouldn't force the morphine. Hospice means well I myself tend to wonder if there might be something they,the victim has to say or is there something he is waiting to hear. Is there anything that might be keeping him here,why he is not ready to let go? If there is ,maybe that needs to be resolved so that your father in law is not hanging on to his life wanting something to take place?

     We were lucky and were able to her home with us,so I was able to continue to talk with her and lay by her side. I was able to be with her until the very end. How beautiful her passing was and I will always remember that special time with her. We did let her know if she was ready so were we,and how much we will miss her and how we loved her and she will always be with us. Have you told him it is ok to pass and be with his loved ones? Is he a believer? Whisper in his ears what your heart tells you,and maybe he wants to be alone to pass. I wish we could talk more.If you get this before 8pm tonight please contact me.I will be gone for the wk end but Iwould like to be there for you. I will be home from work about 8 and then leaving again by 9

    God Bless you and your family, I know how hard it is for all of you.I just know when he does pass he will be so much better off and where he is loved and healthy. My prayers are with you. Blessings, Kathy

Reply
Roxanne Douglas, Community Member
6/ 4/11 11:34pm

My mother has had alz for  about 4 years. She now has hospice and is in a nursing home. She has round -the-clock sitters and I visit with her everyday for a few hours. She is on 10 mg Lortab 3 times a day but is still in pain. We were told the next step would be morphine and atavan. I am not sure what to do- morphine or Lortab. I think she is ready for the morphine because she cries out when we turn her every 2 hours. She can no longer take solid food because she throws it up and she can no longer get out of bed. If we start her on the morphine, is there a typical time frame before death occurs? I don't want her to suffer but I also don't want to speed her death.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By hal, Community Member— Last Modified: 07/06/13, First Published: 01/01/09